Alabama, 2016

Winter Weather in Alabama, February 9, 2016

February 9, 2016 · NWS HUN · 4 events in 4 counties and zones

A powerful cold front and upper level disturbance produced bands of snow showers during the evening of the 8th through the evening of the 10th. Snowfall amounts of an inch or less were received in north central and northeast Alabama, with a dusting to a half inch in northwest Alabama.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A powerful cold front and upper level disturbance produced bands of snow showers during the evening of the 8th through the evening of the 10th. Snowfall amounts of an inch or less were received in north central and northeast Alabama, with a dusting to a half inch in northwest Alabama. A few isolated spots on Brindley Mountain in Morgan and Marshall Counties downstream of a lake effect band off Wheeler Lake received 1-2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 9, 3:17 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 9, 3:17 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 AM CST TUE FEB 9 2016

.DISCUSSION...
UPPER LOW OVER THE GREAT LAKES WILL SPIN A FEW DISTURBANCES TOWARDS
THE TN VALLEY TODAY. THIS WILL CREATE SCT -SN ACROSS MUCH OF THE TN
VALLEY. NAM IS SHOWING THE BEST CHC OF -SN BETWEEN 15Z AND 00Z WITH
THE -SN TAPERING OFF AFTER 00Z FROM WEST TO EAST. AREAL COVERAGE OF
SNOWFALL WILL BE TRICKY BUT STILL LOOKS LIKE THE HEAVIER SN WILL BE
OVER OUR TN ZONES AND EXTREME NE AL...ESPECIALLY IN THE HIGHER
TERRAIN LOCATIONS. MADE SOME MINOR TWEAKS TO SN AMOUNTS TODAY AND
WILL ALSO MAINTAIN THE WINTER WX ADVISORY FOR SRN MID TN AND NE AL
UNTIL 00Z. OTHERWISE EXPECT A VERY COLD DAY WITH HIGHS IN THE LOWER
30S IF WE ARE LUCKY.

FOR TONIGHT THE UPPER LOW PUSHES EAST OF THE CWA TAKING THE CHC OF
SN WITH IT. OVERALL MOST LOCATIONS WILL RECEIVE ONE HALF OF AN INCH
OR LESS. HOWEVER ONE TO TWO INCHES OF SN COULD BE POSSIBLE IN SRN
MID TN AND NE AL IF THOSE LOCATIONS COULD GET UNDER A HEAVIER SN
BAND. OVERNIGHT LOWS WILL BE COLD WITH LOWS IN THE UPPER TEENS TO
LOW 20S.

WEDNESDAY...A CLIPPER LIKE SYSTEM IS PROGGED TO MOVE NE OF THE TN
VALLEY WHICH SHOULD KEEP THE CHC OF PCPN NE OF THE AREA. HOWEVER MAY
SEE AN INCREASE IN CLOUDS ESPECIALLY WEDNESDAY NIGHT.

WEAK SFC HIGH WILL BUILD ACROSS THE REGION ON THURSDAY ALONG WITH A
SLIGHT WARNING TREND. BY FRIDAY NIGHT/SATURDAY MRNG ANOTHER CDFNT
WILL MOVE ACROSS THE TN VALLEY. ATTM IT LOOKS LIKE A DRY CDFNT.

SUNDAY/MONDAY...A STRONGER UPPER TROF/CDFNT WILL AFFECT THE TN
VALLEY WITH A POSSIBLE WINTRY MIX SUNDAY NIGHT AND INTO MONDAY MRNG.
ATTM HAVE LITTLE CONFIDENCE WITH TIMING/PCPN TYPE. GFS SHOWS TEMPS
THEN WARMING INTO THE 50S BY MONDAY AFTN AND INTO NEXT TUESDAY.

007

&&

.AVIATION...
/ISSUED 1202 AM CST TUE FEB 9 2016/
FOR 06Z TAFS...UPPER-LEVEL TROUGH REMAINS ANCHORED ACROSS THE REGION
THIS EVENING...WITH VFR CIGS CURRENTLY IN THE 5-10 KFT RANGE BASED
ON LATEST OBS FROM HSV/MSL. STRATUS DECK WILL BEGIN TO LOWER WITHIN
FIRST HOUR OR SO OF VALID TAF...AS A DISTURBANCE WITHIN THE TROUGH
APPROACHES THE REGION FROM THE WEST. MVFR CIGS SHOULD DEVELOP FROM
W-TO-E BTWN 09/08-10Z WITH THREAT FOR -SHSN INCREASING AS WELL. LGT
SNOW OR SNOW SHOWERS WILL LIKELY BECOME WIDESPREAD BEGINNING ARND
15Z...AND CONTINUING UNTIL ROUGHLY 00Z WITH CIGS EXPECTED TO REMAIN
IN THE 2500-3500 FT RANGE THRU END OF TAF PERIOD. WNW SFC WINDS WILL
DIMINISH TO ARND 8 KTS DURING THE HOURS ARND SUNRISE...BEFORE
INCREASING TO 12G20 KTS ONCE AGAIN BY 15Z. FLOW WILL VEER AND
DIMINISH AFTER SUNSET TOMORROW.

70/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    34  21  37  24 /  50  20  10   0
SHOALS        35  22  38  25 /  40  20  10   0
VINEMONT      33  21  37  23 /  40  20  10   0
FAYETTEVILLE  32  18  35  21 /  60  20  10   0
ALBERTVILLE   32  22  36  23 /  50  20  10   0
FORT PAYNE    33  19  35  22 /  60  20  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR ALZ009-010.

TN...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 9, 3:28 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST TUE FEB 9 2016

ALZ001>008-016-100000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-CULLMAN-
328 AM CST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND
NORTH CENTRAL ALABAMA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE REGION TODAY
INTO TONIGHT WITH SCATTERED SNOW SHOWERS EXPECTED. LESS THAN AN INCH
OF SNOW IS EXPECTED WHILE AREAS FARTHEST TO THE SOUTHWEST MAY GET
LESS THAN A HALF AN INCH.

MUCH COLDER AIR ARRIVES TONIGHT WITH LOWS DROPPING INTO THE LOWER 20S
AND WIND CHILLS IN THE TEENS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STRONG COLD FRONT MOVES THROUGH THE REGION SATURDAY WITH LOWS
SATURDAY NIGHT FALLING INTO THE UPPER TEENS WITH WIND CHILLS AROUND
10-12 DEGREES. THE CHANCE FOR RAIN OR SNOW RETURNS SUNDAY NIGHT WITH
THE APPROACH OF ANOTHER FRONTAL SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS OF ANY SNOWFALL AMOUNTS WILL BE APPRECIATED TODAY.
OTHERWISE...ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL NOT EXPECTED.

ALZ009-010-TNZ076-096-097-100000-
JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN-
328 AM CST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO IMPACT THE REGION TODAY
INTO TONIGHT WITH SCATTERED TO NUMEROUS SNOW SHOWERS EXPECTED. 1 TO
2 INCHES OF SNOW IS POSSIBLE IN NORTHEASTERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE WITH THE HIGHEST AMOUNTS EXPECTED IN HIGHER
TERRAIN. SEE THE WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION.

MUCH COLDER AIR ARRIVES TONIGHT WITH LOWS DROPPING TO THE UPPER TEENS
TO LOWER 20S AND WIND CHILL VALUES IN THE SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STRONG COLD FRONT MOVES THROUGH THE REGION SATURDAY WITH LOWS
SATURDAY NIGHT FALLING INTO THE TEENS AND WIND CHILLS IN THE SINGLE
DIGITS. THE CHANCE FOR RAIN OR SNOW RETURNS SUNDAY NIGHT WITH THE
APPROACH OF ANOTHER FRONTAL SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS OF ANY SNOWFALL AMOUNTS WILL BE APPRECIATED TODAY.
OTHERWISE...ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Morgan

When
February 9, 4:50 AM CST to 8:44 AM CST
Where
Morgan forecast zone
Reported by
CoCoRaHS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A weather observer reported 2.5 inches of snow 3.4 miles south-southwest of Lacey's Spring, Alabama.

Winter Weather, Dekalb

When
February 9, 6:30 AM CST to 11:35 AM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Weather observers reported snow amounts ranging from a half of an inch of snow at 1.9 miles south of Rainsville, Alabama to an inch near Fort Payne, Alabama, and just southeast of Ider, Alabama.

Winter Weather, Jackson

When
February 9, 6:35 AM CST to 11:55 AM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Weather observers reported 0.6 inches of snow near Holly Tree, Alabama, 0.8 inches of snow 8 miles north-northeast of Woodville, Alabama, an inch at Skyline and Holly Tree, Alabama and 1.1 inches of snow 4.5 miles northwest of Scottsboro, Alabama.

Winter Weather, Marshall

When
February 9, 7:15 AM CST to 10:35 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A weather observer reported 1.5 inches of snow 7.2 miles west-northwest of Union Grove, Alabama.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618510, 618513, 618512, 618511.